COLUMBIA – Mid-Missourians may want to think twice about following a nurse's advice to take Tylenol or aspirin for that sore shoulder after getting a flu vaccine.
A recent study suggests that taking anti-inflammatories could limit the effectiveness of H1N1 vaccines and others.
Vaccines work by prompting the body to produce antibodies – proteins that disable viruses and jump-start the immune system. The introduction of these proteins gives the body the defenses to fight specific viruses.
The problem arises when a vaccine and anti-inflammatory medications are introduced together, according to research done by Charles Brown and three other researchers. Brown is a part of MU’s Department of Veterinary Pathobiology and Department of Molecular Microbiology and Immunology.
Medicines like aspirin, ibuprofen and acetaminophen are all anti-inflammatory drugs that block certain antibodies and enzymes in order to stop pain and swelling. Protective antibodies that are supposed to be produced from a vaccine could be significantly limited by these medications, according to the research.
“This is not to say that no antibodies will be made when these enzymes are blocked, but the levels may not be high enough to provide complete protection,” Brown said.
In other words, the research suggests that the medications could limit the efficacy of vaccines in general, including the H1N1 vaccine.
“It appears to be a general mechanism and so would likely apply to all vaccines,” Brown said.
There is no difference in effect between the nasal spray or shot vaccine, and so far, the amount of time a person has regularly taken aspirin doesn’t seem to matter.
“This has not specifically been studied, but it is likely to make no difference. It appears that taking the drugs is only critical around the time of vaccine administration,” Brown said.
As always, people should contact their doctors with any questions about the H1N1 and other vaccines, and about any medications.